Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Wilmington, NC

May 12, 2001Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 12, 2001, 7:02 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2001, 7:02 PM EDT (23:02 UTC)
Expired
May 12, 2001, 8:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 122302
SVRILM
SCC041-089-130000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
702 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
  SOUTHERN FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 800 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS NEAR HEBRON CROSSROADS...OR ABOUT  
  9 MILES WEST OF LAKE CITY...MOVING EAST AT 20 TO 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HEINEMAN AT 705 PM EDT
   CADES AT 715 PM EDT
   TRIO AT 730 PM EDT
   INDIANTOWN AT 745 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN 
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY 
STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

29

LAT...LON 3395 8001 3354 8000 3340 7966 3394 7946

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:05 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 12, 2:05 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
205 PM EDT SAT MAY 12 2001

ZFP: CONVECTION HAS BEGUN TO THE SOUTHWEST OF THE AREA OVER THE PAST
FEW HOURS. IT APPEARS THAT THE DRY AIR BEING ENTRAINED INTO THE
CYCLONIC CIRCULATION HAS SUPPRESSED THE CLOUD DEVELOPMENT A BIT. AS
THE VORTEX CONTINUES TO LIFT OFF TO THE NORTHEAST CONVECTION IS
FORMING IN THE MOISTURE GRADIENT TO THE SOUTHWEST OF THE CENTER.

WITH THE WEST TO SOUTHWEST FLOW TEMPERATURES HAVE WARMED UP INTO THE
UPPER 80S WITH DEWPOINTS IN THE MID 60S ALONG THE COAST BUT IN THE
55-60 DEGREE RANGE INLAND.

SO AS FRONT APPROACHES OVERNIGHT WILL CONTINUE WITH A CHANCE OF
THUNDERSTORMS AND EXPECT PRECIPITATION TO EXIT THE COAST BY SUNDAY
MORNING.

NEXT CHANCE OF PRECIPITATION LATE ON TUESDAY IS WITH A FRONTAL
PASSAGE IN THE NORTHWEST FLOW ON THE BACKSIDE OF THE MEAN TROUGH.

CWF: CURRENT WINDS AT FPSN7 IS RUNNING BETWEEN 20 AND 25 KNOTS. THE
COASTAL OBSERVATIONS AT 2 PM INDICATED 23 KNOTS AT SPRINGMAID PIER.
SO WITH FRONTAL PASSAGE WILL CONTINUE SMALL CRAFT FOR WINDS OF 20 TO
25 KNOTS.  WINDS WILL DROP BELOW SCA CRITERIA AFTER FRONTAL PASSAGE
ON SUNDAY.

FCSTID = 7
ILM   61  76  51  79 /  50  10   0   0
LBT   59  77  48  82 /  40  10   0   0
FLO   59  79  49  83 /  40  10   0   0
MYR   62  75  50  78 /  50  10   0   0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORYF AMZ254-256.

HAWKINS

In the hours before

Local storm report, May 12, 4:32 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
432 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PAWLEYS ISLAND            SC   .75 INCH HAIL
05/12/01   GEORGETOWN                     DIME SIZE HAIL REPORTED BY
                                          SPOTTER

DL
Local storm report, May 12, 6:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
649 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....M

0625 PM    WILLARD                   NC   1.75 INCH HAIL
05/12/01   PENDER                         SPOTTER REPORTED GOLFBALL
                                          SIZE HAIL.

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:49 PM EDTSevere Thunderstorm WarningILMWilliamsburg56 min
May 12, 4:10 PM EDTSevere Thunderstorm WarningILMGeorgetown35 min
May 12, 5:28 PM EDTSevere Thunderstorm WarningILMHorry62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.